Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Sep 29, 2023, 12:52 AM MST for 5 counties in Arizona. It took effect at Sep 30, 2023, 11:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 2023, 12:52 AM MST (07:52 UTC)
- In effect from
- Sep 30, 2023, 11:00 AM MST
- Expired
- Sep 30, 2023, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ
The radar
The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 3:35 PM MST | NON-TSTM WND GST 35 | 1 Nw Payson, AZ | AWOS station KPAN Payson Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 7.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 4159 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454 WWUS85 KPSR 290752 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1252 AM MST Fri Sep 29 2023 AZZ133-300000- /O.UPG.KPSR.FW.A.0005.230930T1800Z-231001T0200Z/ /O.NEW.KPSR.FW.W.0004.230930T1800Z-231001T0200Z/ Southern Gila County/Tonto National Forest Foothills- 1252 AM MST Fri Sep 29 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY AND HIGHER ELEVATIONS OF NORTHERN PINAL AND NORTHEASTERN MARICOPA COUNTIES... The National Weather Service in Phoenix has upgraded the Fire Weather Watch to a Red Flag Warning due to strong winds, low relative humidity and high fire danger from 11 AM to 7 PM MST Saturday. * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Late Saturday morning through early Saturday evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Fuels are dry to very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ132-300000- /O.UPG.KPSR.FW.A.0005.230930T1800Z-231001T0200Z/ /O.NEW.KPSR.FW.W.0004.230930T1800Z-231001T0200Z/ Central Deserts- 1252 AM MST Fri Sep 29 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR LOWER DESERTS OF MARICOPA AND PINAL COUNTIES... The National Weather Service in Phoenix has upgraded the Fire Weather Watch to a Red Flag Warning due to strong winds, low relative humidity and high fire danger from 11 AM to 7 PM MST Saturday. * AFFECTED AREA...Central Arizona Deserts. * TIMING...Late Saturday morning through early Saturday evening. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
4 follow-up statements
244 WWUS85 KPSR 291858 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1158 AM MST Fri Sep 29 2023 AZZ133-301200- /O.CON.KPSR.FW.W.0004.230930T1800Z-231001T0200Z/ Southern Gila County/Tonto National Forest Foothills- 1158 AM MST Fri Sep 29 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY AND HIGHER ELEVATIONS OF NORTHERN PINAL AND NORTHEASTERN MARICOPA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Late Saturday morning through early Saturday evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Fuels are dry to very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ132-301200- /O.CON.KPSR.FW.W.0004.230930T1800Z-231001T0200Z/ Central Deserts- 1158 AM MST Fri Sep 29 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR LOWER DESERTS OF MARICOPA AND PINAL COUNTIES... * AFFECTED AREA...Central Arizona Deserts. * TIMING...Late Saturday morning through early Saturday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
382 WWUS85 KPSR 300831 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 131 AM MST Sat Sep 30 2023 AZZ133-302115- /O.CON.KPSR.FW.W.0004.230930T1800Z-231001T0200Z/ Southern Gila County/Tonto National Forest Foothills- 131 AM MST Sat Sep 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY AND THE HIGHER ELEVATIONS OF NORTHERN PINAL AND NORTHEASTERN MARICOPA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Late this morning through early this evening. * WINDS...Southwest 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Fuels are dry to very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ132-302115- /O.CON.KPSR.FW.W.0004.230930T1800Z-231001T0200Z/ Central Deserts- 131 AM MST Sat Sep 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR THE LOWER DESERTS OF MARICOPA AND PINAL COUNTIES... * AFFECTED AREA...Central Arizona Deserts. * TIMING...Late this morning through early this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
631 WWUS85 KPSR 301959 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1259 PM MST Sat Sep 30 2023 AZZ133-010200- /O.CON.KPSR.FW.W.0004.000000T0000Z-231001T0200Z/ Southern Gila County/Tonto National Forest Foothills- 1259 PM MST Sat Sep 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY AND THE HIGHER ELEVATIONS OF NORTHERN PINAL AND NORTHEASTERN MARICOPA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Late this morning through early this evening. * WINDS...Southwest 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Fuels are dry to very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ132-010200- /O.CON.KPSR.FW.W.0004.000000T0000Z-231001T0200Z/ Central Deserts- 1259 PM MST Sat Sep 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR THE LOWER DESERTS OF MARICOPA AND PINAL COUNTIES... * AFFECTED AREA...Central Deserts. * TIMING...Late this morning through early this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
117 WWUS85 KPSR 010200 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 700 PM MST Sat Sep 30 2023 AZZ133-010300- /O.EXP.KPSR.FW.W.0004.000000T0000Z-231001T0200Z/ Southern Gila County/Tonto National Forest Foothills- 700 PM MST Sat Sep 30 2023 ...RED FLAG WARNING FOR THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA WILL EXPIRE AT 7 PM MST THIS EVENING... Winds have begun to weaken and humidity levels have begun to increase thus reducing the fire danger levels. Those trends will continue through the evening and thus the Red Flag Warning will be allowed to expire at 7pm. $$ AZZ132-010300- /O.EXP.KPSR.FW.W.0004.000000T0000Z-231001T0200Z/ Central Deserts- 700 PM MST Sat Sep 30 2023 ...RED FLAG WARNING FOR THE LOWER ELEVATIONS OF SOUTH-CENTRAL ARIZONA WILL EXPIRE AT 7 PM MST THIS EVENING... Winds have begun to weaken and humidity levels have begun to increase thus reducing the fire danger levels. Those trends will continue through the evening and thus the Red Flag Warning will be allowed to expire at 7pm. . $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Sep 28, 10:20 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 28, 10:20 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1020 PM MST Thu Sep 28 2023
.Update...Updated Aviation
&&
.SYNOPSIS...
Dry conditions will continue through this weekend with near to
above normal temperatures continuing through Friday. A weather
system moving into the region will bring increasing winds and much
cooler temperatures heading into this weekend with the strongest
winds occurring on Saturday. Below normal temperatures settle
into the region by Sunday before gradually warming back up next
week.
&&
.DISCUSSION...
Dry conditions with above normal temperatures continue this
afternoon as dry westerly flow aloft continues across the region.
However, we are expected to shave a few degrees off our afternoon
highs compared to yesterday as the influence of the subtropical
ridge to our south continues to weaken and influence from the
strong trough centered near the Pacific Northwest increases. RAP
analysis this afternoon showed 500 mb heights around 584-586 dm
for our area indicating lowering heights compared to this time
yesterday, which were around 590 dm. Heights will continue to
gradually lower over the next couple of days as a shortwave
trough embedded in the overall large scale trough is set to dive
toward the south, reaching the northern part of California by
Friday evening. This will translate to temperatures continuing to
cool for tomorrow with near to slightly above normal temperatures
tomorrow afternoon. Daytime highs tomorrow will fall into the
upper 90s to around 100 degrees across the lower deserts.
As the trough digs south and approaches our region, it will allow
winds to increase over the next couple of days. Winds will initially
be strongest for southwest Imperial County, where gusts are expected
to climb in excess of 40 mph starting Friday afternoon. Elsewhere,
wind gusts Friday afternoon look to climb upwards of 15-25 mph in
most areas, but the strongest winds will come Saturday as the trough
deepens and moves into the Nevada and central/southern California
region. The will promote strong height falls across the region
Saturday and lead to widespread strong winds. Guidance continue to
indicate that peak wind gusts will climb upwards of 30-40 mph for
most areas Saturday afternoon with locally higher gusts expected
across Imperial County and the high terrain east of Phoenix. The
latest NBM continues to show high probabilities (>70%) of peak wind
gusts in excess of 40 mph across the aforementioned areas with
probabilities now in excess of 90% across Imperial County. Thus, a
Wind Advisory has been issued for much of Imperial County and
southern Gila County for Saturday afternoon and early evening. Winds
of this magnitude will have the potential to create some areas of
blowing dust, particularly in dust prone areas of southeast
California and Pinal County, which could lead to reduced
visibilities. Additionally, strong winds combined with dry
conditions across south-central Arizona will lead to elevated to
potentially critical fire weather conditions across Maricopa,
Pinal, and southern Gila Counties. Thus, a Fire Weather Watch
remains in effect for these areas. Out to the west, cooler
temperatures and higher moisture will help minimize greater fire
weather concerns.
Guidance continue to show a cold front pushing through the area
during the latter part of Saturday into Sunday. Ensembles show
increased moisture along and ahead of the front with PWATs generally
increasing into the 0.70-.090" range. However, even with this bump
in moisture rain chances are expected to remain very low across the
CWA with the best chances remaining across the northern Arizona high
terrain. Although we will be looking at minimal rain chances with
this weather system, a cooler air mass will lead to temperatures
dropping below normal by Sunday when daytime highs fall into the 80s
across the lower elevations. By Monday morning, low temperatures are
expected to dip into the upper 50s to low 60s. These will be the
coolest temperatures seen since early May.
Going into early next week, negative height anomalies will persist
across the Southwest CONUS as the trough slowly moves eastward.
Ensemble clusters currently favor ridging building back across the
West heading into the latter part of next week, which will allow for
temperatures to return back closer to near seasonal normal readings
by mid next week and potentially slightly above normal toward the
end of next week.
&&
.AVIATION...Updated at 0520Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
No aviation concerns are expected during the TAF period. Winds
will continue to follow diurnal tendencies, with speeds generally
remaining below 10 knots through tomorrow morning. As winds veer
from E to W during the late morning/early afternoon hours, a few
hours of S'rly crosswinds are expected at KPHX. Speeds tomorrow
afternoon are anticipated to be slightly higher than today, with
some occasional afternoon gusts upwards of 20 kts. Skies will be
mostly clear through the period.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns are expected during the TAF period.
Winds will continue to follow light and diurnal tendencies
tonight. At BLH, gusts make a return to the forecast starting
tomorrow afternoon, reaching upwards of 20 kts. At IPL, similar
gusts are anticipated starting in the evening hours. Skies will be
clear through the period.
&&
.FIRE WEATHER...
Dry conditions will persist through the end of the week with near
to above normal high temperatures continuing through Friday.
Afternoon Min RHs Friday will be in the 10-20% range for most
areas before increasing to around 20-30% across the western
districts Saturday. Overnight Max RHs tonight will increase to
around 30-60% in most places with locally higher values around
70%, particularly in the Yuma and Imperial Valley areas. Winds
will increase over the next couple of days with the strongest
winds expected on Saturday. Gusts Saturday afternoon upwards of
30-40 mph are likely in many areas with locally higher gusts
across Imperial County and the southern Gila County high terrain.
Strong winds combined with low RHs Saturday will lead to elevated
to possibly critical fire weather conditions across south-central
and eastern Arizona. Starting Sunday, winds will begin diminishing
day to day with winds returning to normal by Tuesday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch from Saturday morning through Saturday
evening for AZZ132-133.
Wind Advisory from 11 AM to 7 PM MST Saturday for AZZ556>558-
560>563.
CA...Wind Advisory from 2 PM to 10 PM PDT Saturday for CAZ563>567.
Wind Advisory from 5 PM Friday to 5 AM PDT Sunday for CAZ562.
&&
DISCUSSION...Smith
AVIATION...RW
FIRE WEATHER...SmithNearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.